This site is intended for health professionals only

Published on 31 January 2007

Share this story:
Twitter
LinkedIn

Inappropriate medications in the elderly

teaser

Could inappropriate use of certain drugs, rather than their use as such, be the most important factor associated with adverse medication events in the elderly?

Although it is well known that the use of certain groups of drugs in the elderly is associated with an increased risk of adverse events compared with their use in younger people, a new study has analysed whether it was the drugs themselves or the way the drugs are used which was the important factor.

All elderly people (age 70 and over) admitted to an acute medical unit were studied over a four-year (49 months) period. For each patient, medications taken before admission were listed, and possible adverse drug reactions identified. A total of 2,018 patients was studied. Two-thirds were given at least one medication classed as inappropriate before admission. Patients taking an inappropriate medication were a little more likely to experience an adverse reaction (20.4% vs 16.4%) but in only 79 of those taking such a drug was the adverse reaction caused by that drug. After correlation of confounding factors, use of an inappropriate medication was not associated with increased risk of an adverse reaction.

In this patient population, the number of drugs taken is associated with risk of adverse effects, rather than use of inappropriate medications in themselves. The authors of the study suggest that prescribing should aim to minimise the number of drugs taken by elderly patients, and should also consider their frailty.

 



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn